Tinnitus, Ativan and Now Tinnitus Again — My Story

Discussion in 'Introduce Yourself' started by dhart88, Apr 14, 2020.

    1. dhart88

      dhart88 Member

      Location:
      Hertfordshire, United Kingdom
      Tinnitus Since:
      2019
      Cause of Tinnitus:
      Unknown
      Hi Everyone,

      I've been reading this forum on and off for the last year or so, and decided it's finally time to post and introduce myself.

      I'm 31, from Hertfordshire, UK - I developed tinnitus in April 2019, which means I'll almost be 'celebrating' my one year anniversary. I believe my tinnitus was either caused by major personal stress or from a short course of Doxycycline. I guess I'll never know for sure, I've gone over it a million times in my head and have my theories, but I've decided to focus on moving forward.

      At the onset, things were incredibly bad to the point where I couldn't sleep for days on end finally passing out from exhaustion every 3rd day or so — I was in a state of constant distress and panic, after seeing various GPs and ENTS who told me my ears are healthy (minus some mild high frequency hearing loss), I actually ended up referring myself to a psychiatrist because I was so concerned about my mental state — I'm usually social, outgoing and always on the go but tinnitus proceeded to turn me into an overstimulated, anxious-introvert.

      June 2019 I ended being prescribed Lorazepam (Ativan) for sleep. I've always hated taking pills of any kind unless absolutely despertate, and I was so desperate to sleep, I wasn't functioning well at all. Anyway, to my surprise I quickly found out that this drug drastically reduced the loudness of the multi-tonal, high-pitched ringing, I was experiencing. It was like I'd swallowed a magic pill, my tinnitus was still there but well and truly placed far into the background, so I kept taking it at 2 mg per day, ....... for almost a year! Instead of taking 2 mg at night I started taking one in the morning and one before bed, life was better — until roaring tinnitus came back to haunt me.

      Tinnitus / Lorazepam (Ativan) has absolutely turned my life upside down, whilst it drastically helped with the tinnitus for a decent length of time — the anxiety, agitation, increased tinnitus and various other symptoms it has created inbetween doses has been wild. I've since educated myself of the dangers of long-term benzodiazepine use and have now been tapering off the drug for a while - I aim to be off it completely within the next 2 months, I've decided I can't live my life chained to this drug, as it's now causing more harm than good. It really isn't a viable long term treatment in the slightest! I appreciate opinions will differ on this topic.

      What's disturbing me is that since tapering my tinnitus has gotten A LOT worse and louder, I have no idea if this is now my new normal or if things will settle once Lorazepam is completely out of my system? Does anyone have experience with this? I've read all of the horror stories, but if there's any success stories, I'd love to hear them. I also now suffer from hypercusis and pressure headaches constantly. I work in a fast-paced environment and now spend most of my spare time surviving and trying to catch up on rest, but I find I'm never fully rested as right now I just can't tune the tinnitus out. I try to stay positive, but it's tough at times, I really miss my old busy life and feel like a part of me died. That's deep.

      So I've joined the forum to meet other warriors and survivors, people with tinnitus. I have some great friends but no one truly 'gets it' unless they experience it, and I understand that. It'd be great to chat or hear from anyone else who can relate to my story.

      My recovery from Lorazepam and adaptation to tinnitus officially starts now — it won't be easy, but I've never been more determined to find healtheir ways of coping and to make life fun again.

      Cheers,

      Drew
       
      • Hug Hug x 3
      • Friendly Friendly x 1
    2. Bobby Sinatra

      Bobby Sinatra Member

      Tinnitus Since:
      2019
      Cause of Tinnitus:
      Ambien Windrawal Suspected
      Been there my friend. It does get better with time. Just passed 6 months. Not gone but quiet enough to live life. You'll get there. I took prozac for about 4 months. didnt affect the tinnitus but helped me calm down from withdrawals
       
      • Like Like x 2
    3. Steph1710
      Old hag

      Steph1710 Member

      Location:
      England
      Tinnitus Since:
      08/04/2020
      Cause of Tinnitus:
      Antibiotics - I think
      Hi @dhart88,

      My experience hasn't really been similar to yours in many ways; but I can understand it from an emotional point of view.

      I developed pulsatile tinnitus near two years ago and I too went from being an incredibly social person to pretty much becoming a full blow introvert. In fact I never really liked introverted people but now I am one!

      And if pulsatile tinnitus wasn't bad enough already - I've now developed normal tinnitus. Yay! I was only just gaining my confidence back when it hit me and now I feel like you say, 'a part of me has died'... A yeah, sounds heavy, but it's true. So I can completely relate to you.

      Also like you, mine I truly believe, was brought on by taking Doxycycline for 6 months to help with an eye condition that I unfortunately developed last year. Guess what. It didn't even help with my eyes and instead cause this flipping racket in my head! Ahh! God life's a bitch!

      And you're right. I've got awesome mates but unless you've got it, then you'll never really understand what it's like to have no relief. Ever.

      I also get terrible pressure headaches which is a symptom of pulsatile tinnitus, but unlike normal tinnitus, it can be fixed with a lumber puncture, which I'm due to have after the lock down finishes.

      Anyway, although my tinnitus only started this time last week, I'm going to strive to be the healthiest/fittest I've ever been. I also hate taking pills too, so I'm trying to avoid doing so, as much as possible.

      However, I have order a week's course of prednisone as I've heard it can help tinnitus if you've just developed it. Though I'm not holding my breath.

      Anyway, I think you're now on the right path and I'm messaging to say as a fellow tinnitus sufferer - well done for one, not giving up completely and two, for trying to sort it out in a healthy manner.

      Best of luck! And feel free to message back (if you want of course)

      Steph X
       
      • Hug Hug x 1
    4. AUTHOR
      AUTHOR
      dhart88

      dhart88 Member

      Location:
      Hertfordshire, United Kingdom
      Tinnitus Since:
      2019
      Cause of Tinnitus:
      Unknown
      Thanks for replying, Bobby! Really needed to hear this today. Super pleased things settled down to a manageable level for you.
       
      • Like Like x 1
    5. AUTHOR
      AUTHOR
      dhart88

      dhart88 Member

      Location:
      Hertfordshire, United Kingdom
      Tinnitus Since:
      2019
      Cause of Tinnitus:
      Unknown
      Hi @Steph1710

      I can relate as I also have pulsatile tinnitus (in my left ear) - not sure why I didn’t include that in my original post, it’s there 24/7 but bothers me most at night when trying to sleep. The combination of that and high pitched T isn’t nice.

      Great to hear that your pulsatile tinnitus can be treated - I’m currently under the care of a great ENT (it’s taken a while to get to this point) but further investigations have been paused, understandably due to the Covid lockdown. So for now I’m focused on my Lorazepam taper and getting healthy.

      Also, it’s interesting to hear you believe taking Doxycycline might’ve initiated your tinnitus, too! Who knows, we just have to focus on moving forward.

      You’re really brave for posting your introduction here so early on, I came to this site when this first started happening to me and completely freaked out - but actually in hindsight there are so many hints and tips and positive stories that I definitely could’ve benefited from reading. I like your attitude and it’s great to hear that you’re striving to be the healthiest you can be under the circumstances - better days are coming, I’m sure!

      Drew
       
      • Friendly Friendly x 1
    6. Gadge

      Gadge Member

      Location:
      Manchester
      Tinnitus Since:
      2002
      Cause of Tinnitus:
      Noise damage
      I've had tinnitus nearly 18 years since a firework accident when I was 18 years old. And since been made worse by further noise damage and a viral infection 6 yrs ago. Regarding Benzos, they are known to trigger tinnitus as a side effect, some people are affected and some not, I have used them for sleep in the past but had no impact on my T. but there is the issue of a imbalance of neurotransmitters caused by stress, depression, anxiety and sleep loss that can increase the loudness of existing tinnitus considerably or even cause it.
      My tinnitus is bad. But when I'm battling any of the above issues it increases massively. If I've had a good sleep and in a good mood mr T turns into a hissing noise which I can deal with, and on brief occasions become barely noticable. If im in a bad mood and sleep deprived it turns into a very loud mid frequency droning noise, which triggers the vicious cycle of not being able to filter it out. There is also research that the brain can take a long period of time to naturally and consistently rebalance its neurotransmitters after withdrawel from benzos etc, My belief is a happy, healthy, well rested mind helps to tone tinnitus down, and also helps with the associated sound sensitivity.
       
      • Agree Agree x 1

Share This Page

Loading...